Newbie to AF needs advice, please

I am a 70 year old, fairly fit male. I had a stent fitted Oct 2013, followed by a balloon in Feb 2014 (both LAD). I carry a GTN spray for occasional use for angina. Diet & exercise routine good - I use my local gym twice a week and cycle. Until 5 weeks ago, I felt on top form.

But, whilst on holiday in Dorset, I felt I was about to have an angina episode. Went back to the car and checked with my BP monitor and I had BP 130/100 with a pulse just under 140. I felt unwell and ended up in A&E where they diagnosed atrial fibrillation & flutter. An overnight stay and regular bisprolol brought the pulse back to around 90.

I was discharged with a view to seeing my own cardiologist on my return home. Unfortunately, I cannot get an appointment until end July & it's as difficult to get a GP appointment.

So, despite a bit of research, I cannot answer a couple of pressing questions, so I'm hoping someone has some thoughts...

(Included in my daily meds are bisoprolol 2.5mg, aspirin 75mg and apixaban 5mg x2)

My concerns relate to what I can or cannot do over the next 5 weeks.

Can I go to the gym? Or cycle? Will exercise send my pulse racing?

Is it the high pulse rate or the fact that it's uneven that's the main danger?

If my pulse - which was normally 45-50 and generally only maxing at 110 on a cross trainer - zooms up, do I take bisoprolol? If so, how much?

Should I spend the the time until I see my consultant doing as little as possible? (ouch!)

Your thoughts will be appreciated

Many thanks


6 Replies

  • Suggest you post this on the Atrial Fibrillation Forum as you will have a wider audience and get more replies.

  • I would suggest that you don't go to the gym nor do any heavy exertion until you have seen consultant.

    I have persistent AF and was told that it was ok to do walking but not to do exertions (including brisk walking) that cause sweating because that can cause problems. If I do too much I quite quickly get very sweaty and I can feel my heart racing and importantly a lot of additional activity in between each beat.

    I am not medically qualified.

  • Thanks Peter

    I've posted on the AF forum - found an interesting blog there

  • I am in the USA and I pay to go to "Phase III Cardiac Rehab" ....It's treadmills and recumbent bikes and crosstrainers and ellipticals etc all day but there is a Cardiac nurse with a Master's degree who has your records, takes your blood pressure, has a heart monitor if's a little extra but reassuring. All you need is your doctor's order! I went to Cardiac Rehab Phase II last year for 3 months after an nSTEMI and it was with a constant heart monitor. So if I were you, if you don't have all that...maybe ask the doc or the nurse, get a FIT BIT or some way to measure your HR or BP after you get the go ahead and do it with great moderation! Keep records and back off if you don't feel up to it! Report any BP or HR problems or excessive sweating or nausea, chest pain or discomfort and you to get to an ER if you have any dangerous signs! Good luck staying fit but do not overdo it! Start SLOW and EASY DOES IT!!!!

  • Hi PattiJay

    Good to hear from you. I've been on a GP Referral/ Rehab scheme here in the UK - sounds similar to what you've described.

    It has been fantastic & got me back 'in the swing' after most of last year was taken up by being either in hospital or recovering, following a cycling accident.

    The Referral Scheme is well worth it for anyone looking to do regular exercise with a trainer who is qualified - and as you say, it's very reassuring (and it's way cheaper than the normal cost of membership - I paid just £60 for 3 months)

    By May this year, I was feeling good and BP/ Heart rate were consistent. Then we went away for a short break and after a day of just wandering around, I suddenly felt unwell.

    An overnight stay in Poole Hospital and AF was diagnosed. Another little issue to handle for this year....

    I saw my GP yesterday and asked about managing AF (until I see the consultant in 5 weeks time) and in particular what to do if your heart rate zooms and you feel unwell.

    He said if the heart rate does not come down within a half hour, go straight to A&E - do not take any meds, such as Bisoprolol.

    So, to use your words - slow and easy does it!

You may also like...